Information about the care, treatment and management of diabetes
Logo

SEARCH:  

Providing care for people with diabetes in the West Suffolk area

A resource for people with diabetes in the UK

Index of topics | Feedback | Contact Us

 

 

 

 

 

Understanding Diabetes

Printer friendly version

Hypoglycaemia Unawareness

What is hypoglycaemia unawareness?

Low blood sugars are associated with symptoms of hypoglycaemia which are due to the brain recognizing that your blood sugar levels are low. These symptoms progress from early warnings of feeling hungry and irritable with difficulty concentrating, to headache, palpitations, sweating and trembling.

The blood glucose concentration at which these symptoms commence tends to vary from person to person. There are those who feel ‘hypoglycaemic’ at 4 mmol/l whereas some may not feel anything is amiss until they reach 2 mmol/l.

Some people experience no warnings at all and may rapidly lose consciousness or have a fit due to extremely low blood glucose concentrations.

‘Recognizing’ warning symptoms depends on your brain being able to interpret them. If you are significantly hypoglycaemic you may know that you feel strange, however you may not have the mental capacity to recognise this as a ‘hypo’, much less have the ability to check your blood sugar.

A full account is available in the leaflet on hypoglycaemia.

I previously had warnings but have now lost them - why does this happen?

Loss of warning symptoms is more common in those who have frequent hypoglycaemia, especially night time hypoglycaemia which may be unrecognised. It is likely that the threshold at which the brain identifies hypoglycaemia is reset at a lower level in those who have frequent hypos. A long duration of diabetes is often a factor.

Is it very common?

Hypoglycaemia unawareness is more common in people who have had diabetes for many years. It is also more common in those whose blood sugar is very tightly controlled. Whereas it is well known that ‘tight control’ helps reduce the risk of complications, this is often at a price of more frequent hypos.

What are the dangers?

People with hypoglycaemia unawareness are at greater risk of severe hypoglycaemia. There is also a greater risk of physical injury and road traffic accidents. You should not drive if you do not have good warning symptoms.

Is hypo unawareness due to the use of human insulin?

There is no evidence to suggest that hypoglycaemia unwareness is due to the use of human insulin.

Is Pork insulin better for me?

It is not uncommon for people who take pork insulin to experience loss of warnings when they change to human insulin. There is no good evidence to suggest that human insulin is more likely to cause this problem. One possible explanation is that as human insulin is more effective, the hypoglycaemia happens more quickly, bypassing the usual warning threshold.

Are any of the newer insulins better?

Changing to one of the new insulin analogues may help reduce the number of hypoglycaemic episodes you have and may also improve your hypos warnings. Analogues are ‘man-made’ insulins such as Insulin Lyspro (HumalogR), Insulin Aspart (NovorapidR) and Insulin Glargine (LantusR). See pages on insulin analogues for more details.

What should I do to reduce these risks?

If you cannot detect the symptoms of mild hypoglycaemia

·         Test your blood glucose regularly

·         Always check your levels before driving

·         Make sure your friends and family can recognise a hypo and know what to do

·         Carry a glucagon kit

·         Consider having snacks in between meals

Can anything be done to restore warnings?

Loss of warnings is not always permanent. It has been reported that avoiding hypoglycaemia may help restore warnings. You may need to slacken your control for a short period by running your blood sugars a little higher than you usually would.

Consider the possibility of night-time hypoglycaemia which may not be detected. If your HbA1c is particularly low this is a strong possibility.

The management of hypo unawareness is best discussed with your doctor or diabetes nurse.

What should I tell the DVLA?

If you have frequent attacks of hypoglycaemia or suffer rapid loss of consciousness without warning, you should refrain from driving as this presents a risk to yourself and other road users. You have an obligation to inform the DVLA in these circumstances.

 

 

January 2005
Dr Nishan Wijenaike
Consultant Diabetologist
West Suffolk Hospitals NHS Trust

TOPICS IN THIS SECTION

 

West Suffolk Hospitals NHS Trust, Hardwick Lane, Bury St Edmunds, Suffolk IP33 2QZ, tel:01284 713000